NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 20, 2014
Constant Urge to Urinate
3 weeks into starting a new birth control pill (I haven`t taken BC pills in over 10 years). I had the constant urge to urinate. It went away for about a week and now it is back and it has been almost 3 weeks and no relief. I am 34 year old women. I am taking Pantoloc for acid refulx could this be contributing to it? My doctor thinks it is just anxiety and had me cut out coffee (which made no difference).
A feeling of having to urinate even when the bladder is empty (urinary frequency) and a feeling of having to void immediately once the bladder begins to fill (urinary urgency) are symptoms of a condition known as overactive bladder (OAB). Usually the condition is a result of spasms or contractions of the muscle that lines the bladder wall, called the detrusor. It can be a result of infection, irritation of the bladder wall (for example by irritants such as caffeine), or certain medications. It can also happen on its own without a particular trigger. OAB occurs more commonly in older women as the bladder capacity diminishes.
Many medications are available to relax the detrusor muscle and help with these symptoms, after other causes have been ruled out. It is unlikely that a birth control pill would cause this problem, but if it only occurs with the use of the pill, a hormonal explanation is possible. The bladder tissue is sensitive to estrogen, which may be suppressed with the use of certain birth control pills. A different pill with less progesterone might improve the situation.
Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University